Patients Given Anti-Psychotic Medicine Without Assessment of Side Effects

Heartland Behavioral Health Service in Nevada, MO was cited during an unannounced complaint investigation conducted by the Missouri Department of Health and Senior Services (DHSS) for deficiencies related to medical record documentation and nursing care. DHSS found that “the facility failed to assess, and/or document an assessment of extra pyramidal symptoms (E.P.S – a group of abnormal involuntary movements usually caused by antipsychotic medications) per their policy for three of three current patients reviewed and for one of five discharged patients reviewed.” DHSS’s findings included the following information regarding E.P.S.:
“The occurrence of E.P.S. is a major problem encountered in the use of certain antipsychotic medications.  The effects range from mild and temporary to severe and permanent.  Early recognition and intervention is the most effective strategy for minimizing these effects.  The typical symptoms include, facial/tongue movements, tremors, or repetitive movements of fingers or head.”
Record review of showed that four patients were not assessed for E.P.S. symptoms despite starting, stopping or taking a different dosage of antipsychotic drugs. Records related to Patient #3, for example, “showed an order to increase Thorazine (an antipsychotic) to 50 mg three times daily, from 50 mg one time daily. Record review of the patient’s E.P.S. Evaluation Form, on 07/02/13, showed staff failed to assess the patient for E.P.S. symptoms prior to, or since, the 06/24/13 alteration in dosage.” In another case, a patient taking multiple medications including Abilify, Straterra, Trazodone, and Lamictal, was noted by nursing staff to display “mild” E.P.S. symptoms. The patient’s records indicated that he was given Benadryl to treat the symptoms, but staff failed to document what the specific symptoms were. CMS found that “staff failed to assess the patient for E.P.S. symptoms from admission on 04/05/13 to discharge on 04/15/13. Staff failed to assess Patient #4 for E.P.S. weekly, even though he was on medications which indicated the need for assessment.” In an interview, Staff C, a Physician Assistant, “stated that he remembered (vaguely) that a nurse reported the E.P.S. of Patient #4 to him as the patient was ten minutes from going out the door (discharge). Staff C stated that he, and the nurse, should have assessed/documented more specifically the symptoms the patient displayed. Staff C stated that he witnessed the patient with mild bilateral hand tremors.” To address its deficiencies, the facility agreed to implement an auditing process and a review of the current facility policy regarding E.P.S. assessment.